Wisconsin, 2009

Funnel Clouds in Wisconsin, July 4, 2009

July 4, 2009 · NWS ARX · 2 events in 2 counties and zones

A couple of funnel clouds were observed during the afternoon of July 4, none of which touched down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A couple of funnel clouds were observed during the afternoon of July 4, none of which touched down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 4, 1:45 AM CST, 12 hours 15 minutes earlier.

Area forecast discussion, Jul 4, 1:45 AM CST, 12 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
245 AM CDT SAT JUL 4 2009

.SHORT TERM...TODAY THROUGH MONDAY

MAIN FORECAST CONCERNS ARE PRECIPITATION CHANCES TODAY AND INTO THIS
EVENING. THEN...SMALL CHANCES OF PRECIPITATION FOR SUNDAY AND MONDAY.

LATEST WATER VAPOR SATELLITE IMAGERY INDICATING SEVERAL SHORTWAVE
TROUGHS EMBEDDED IN ZONAL FLOW OVER THE WESTERN TWO THIRDS OF
CONTINENTAL U.S. LATEST MOSAIC RADAR INDICATING STRATIFORM
PRECIPITATION EXTENDING FROM EASTERN IOWA INTO EASTERN SOUTH DAKOTA.
THIS IS IN RESPONSE TO ISENTROPIC LIFT AT 320K SURFACE IN
ASSOCIATION WITH SHORTWAVE TROUGH OVER CENTRAL U.S. PER LATEST RUC.

THE 04.00Z GFS AND NAM ARE IN VERY GOOD AGREEMENT IN DIGGING UPPER
LEVEL TROUGH OVER THE NORTHEASTERN U.S. AND DEVELOPING NORTHWEST
FLOW ALOFT ACROSS FORECAST AREA BY 12Z SUNDAY. VERY SETTLE
DIFFERENCES BETWEEN THE 04.00Z OPERATIONAL RUNS OF THE GFS AND NAM
IN TIMING AND STRENGTH OF WEAK IMPULSES EMBEDDED IN NORTHWEST FLOW
ALOFT SUNDAY AND MONDAY. THOUGH...MODELS ARE IN AGREEMENT WEAK
IMPULSES WILL MOVE ACROSS THE UPPER MIDWEST AND GREAT LAKES REGION
SUNDAY AND MONDAY. CONFIDENCE IS LOW IN TIMING AND PLACEMENT OF THESE
IMPULSES SUNDAY AND MONDAY.

TODAY...SHORTWAVE TROUGH MOVES ACROSS CENTRAL U.S. BOTH THE 04.00Z
GFS AND NAM INDICATE ISENTROPIC LIFT AND QG FORCING IN ASSOCIATION
WITH SHORTWAVE TROUGH THROUGH 18Z SATURDAY. WITH BEST LIFT AND
FORCING OVER SOUTHERN FORECAST AREA...HAVE LEFT HIGHEST
PRECIPITATION CHANCES ACROSS THIS PART OF FORECAST AREA THROUGH 18Z
SATURDAY. BOTH MODELS INDICATING VERY LITTLE IN INSTABILITY THROUGH
18Z ACROSS FORECAST AREA...WITH 0-6KM MOST UNSTABLE CAPE OF LESS THAN
200 J/KG. AS DAYTIME HEATING OCCURS...INSTABILITY INCREASES AFTER 18Z
TO NEAR 1000 J/KG IN THE 0-6KM LAYER OF MOST UNSTABLE CAPE. LOCAL
04.00Z WRF MODELS AND OPERATIONAL RUNS OF GFS/NAM INDICATING SOME
REDEVELOPMENT OF SHOWERS ACROSS FORECAST AREA AFTER 18Z IN RESPONSE
TO WEAK SURFACE MOISTURE CONVERGENCE AND WEAK QG FORCING AT THE 500-
300MB LAYER. WITH INSTABILITY INCREASING INTRODUCED ISOLATED THUNDER
ACROSS FORECAST AREA AFTER 18Z.

MAIN SHORTWAVE TROUGH MOVES SOUTH AND EAST OF FORECAST AREA TONIGHT.
ANOTHER SHORTWAVE TROUGH OVER SASKATCHEWAN DIGS UPPER LEVEL TROUGH
OVER NORTHEASTERN U.S. SUNDAY AND ALLOWS NORTHWEST FLOW ALOFT TO
DEVELOP OVER THE UPPER MIDWEST AND GREAT LAKES REGION. BOTH THE
04.00Z GFS AND NAM ARE INDICATING WEAK IMPULSES TO MOVE ACROSS THE
UPPER MIDWEST AND GREAT LAKES REGION SUNDAY AND MONDAY...WITH
STRONGEST IMPULSE MOVING ACROSS UPPER MIDWEST MONDAY. BOTH MODELS
ARE INDICATING INSTABILITY GRADIENT EXTENDING FROM SOUTHEASTERN
NORTH DAKOTA AND INTO NORTHEAST IOWA. MODELS ARE INDICATING IMPULSES
MOVING ALONG INSTABILITY GRADIENT...WITH DAYTIME HEATING CANNOT
RULE OUT THE POSSIBILITY OF AN ISOLATED SHOWER OR THUNDERSTORM
SUNDAY AFTERNOON OR MONDAY AFTERNOON. THOUGH...DUE TO TIMING AND
PLACEMENT OF AXIS OF INSTABILITY AND WEAK IMPULSES...CONFIDENCE IS
LOW FOR PRECIPITATION CHANCES. AT THIS TIME...WILL CONTINUE WITH DRY
FORECAST BOTH SUNDAY AND MONDAY.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY

MAIN FORECAST CONCERNS ARE PRECIPITATION CHANCES FRIDAY. THE 04.00Z
GFS AND ECMWF ARE IN GOOD AGREEMENT IN BUILDING UPPER LEVEL RIDGE
OVER THE CENTRAL U.S. MIDDLE OF NEXT WEEK. THOUGH...BOTH MODELS
CONTINUE TO INDICATE SHORTWAVE TROUGH OVER TOPPING UPPER LEVEL
RIDGE TUESDAY NIGHT...WITH GFS SLIGHTLY FARTHER SOUTH TRACK THAN
ECMWF. WILL LEAVE MENTION OF ANY PRECIPITATION CHANCE OUT AND LET
LATER SHIFTS EVALUATE. BOTH THE 04.00Z GFS AND ECMWF INDICATE
FRONTAL PASSAGE THURSDAY NIGHT INTO FRIDAY. DECENT MOISTURE AND
LIFT ASSOCIATED WITH FRONT. THIS WILL PROVIDE FORECAST AREA NEXT
BEST CHANCE FOR PRECIPITATION. PREVIOUS HAS GOOD HANDLE AND WILL
MAKE NO CHANGES.

&&

.AVIATION...TODAY AND TONIGHT

SHORTWAVE MOVING THROUGH THE CNTL CONUS WILL CONTINUE TO BRING RAIN
THREAT TO THE TAF SITES THROUGH THE MORNING HOURS...WITH MORE OF A
SCATTERED SHOWER THREAT FOR THE AFTERNOON HOURS DEVELOPING. EXPECT
SOME PERIODS OF LIGHT RAIN THROUGH ABOUT 15Z TO CONTINUE ESPECIALLY
KRST BEFORE ENDING. SHOULD REMAIN VFR VSBYS IN THIS RAIN...BUT
UPSTREAM OBS HINTING AT SOME MVFR CIGS IN THE STEADIER RAIN BANDS.
WILL CONTINUE TO MONITOR THIS AS THE RAIN BANDS APPROACH AND MOVE
THROUGH...AND MAY UPDATE/TEMPO FOR SOME MVFR CIGS IF THEY BECOME
WIDESPREAD THROUGH THE EARLY MORNING HOURS. BY AFTERNOON...SOME
PATCHY SUN WORKING ON A MOIST/UNSTABLE BOUNDARY LAYER MAY FIRE SOME
SHOWERS/ISOLD STORMS AT EITHER TAF SITE...AND MAY INTRODUCE A VCSH
OR CB QUALIFIER TO HANDLE THIS. MOST HI-RES RUC/WRF MODEL RUNS
HINTING AT THIS SCATTERED ACTIVITY...WHICH SHOULD DIE OFF PAST 00Z
THIS EVENING AS SUNSET APPROACHES. OVERNIGHT LOOKS VFR BUT MAY NEED
TO WATCH FOR SOME VALLEY FOG AT KLSE WITH LIGHT FLOW AND MOIST
BOUNDARY LAYER REMAINING.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...DTJ
AVIATION..........BINAU
Hazardous weather outlook, Jul 4, 12:00 PM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
100 PM CDT SAT JUL 4 2009

IAZ008>011-018-019-029-030-MNZ086-087-094>096-WIZ053>055-061-051100-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE-FLOYD-
GRANT-HOUSTON-HOWARD-MITCHELL-MOWER-OLMSTED-RICHLAND-VERNON-
WINNESHIEK-
100 PM CDT SAT JUL 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE MAINLY DURING THE AFTERNOON HOURS
WITH PEAK HEATING. WITH SOME AREAS SEEING SUNSHINE...THE ATMOSPHERE
WILL BECOME UNSTABLE THIS AFTERNOON. THE EXPECTED SLOW MOVEMENT OF
THE STORMS MAY ALLOW FOR BRIEF HEAVY RAINFALL RATES. THUNDERSTORMS
SHOULD REMAIN ISOLATED TO SCATTERED IN NATURE...AND SHOULD DIE OFF
NEAR OR SHORTLY AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MORE THUNDERSTORMS ARE POSSIBLE INTO THE MIDDLE OF NEXT WEEK AS A
WARM AND MUGGY AIRMASS MOVES IN...AND TRIGGERS THE STORM THREAT.
THE SEVERE WEATHER POTENTIAL AT THIS TIME RANGE IS TOO DIFFICULT
TO DISCERN AT THIS TIME...BUT THE OVERALL PATTERN IS SUGGESTIVE THAT
AN ACTIVE PERIOD OF WEATHER IS POSSIBLE AS HEAT AND MOISTURE BUILD
ACROSS THE AREA FOR THE MIDDLE AND END PART OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY THROUGH TUESDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

MNZ079-088-WIZ017-029-032>034-041>044-051100-
ADAMS-BUFFALO-CLARK-JACKSON-JUNEAU-LA CROSSE-MONROE-TAYLOR-
TREMPEALEAU-WABASHA-WINONA-
100 PM CDT SAT JUL 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA
AND WESTERN INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR...MAINLY DURING THE AFTERNOON
HOURS...WITH PEAK HEATING. SEVERE STORMS ARE NOT EXPECTED...BUT THE
EXPECTED SLOW MOVEMENT OF THE STORMS MAY ALLOW FOR BRIEF HEAVY
RAINFALL RATES. THUNDERSTORMS SHOULD REMAIN ISOLATED TO SCATTERED IN
NATURE...AND SHOULD DIE OFF NEAR OR SHORTLY AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE INTO THE MIDDLE OF NEXT WEEK AS A
WARM AND MUGGY AIRMASS MOVES IN...AND TRIGGERS THE STORM THREAT. THE
SEVERE WEATHER POTENTIAL AT THIS TIME RANGE IS TOO DIFFICULT TO
DISCERN AT THIS TIME...BUT THE OVERALL PATTERN IS SUGGESTIVE THAT AN
ACTIVE PERIOD OF WEATHER IS POSSIBLE AS HEAT AND MOISTURE BUILD
ACROSS THE AREA FOR THE MIDDLE AND END PART OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY THROUGH TUESDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

MW

In the hours before

Special weather statement, Jul 4, 12:21 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
121 PM CDT SAT JUL 4 2009

WIZ017-029-043-044-042115-
ADAMS-CLARK-JUNEAU-TAYLOR-
121 PM CDT SAT JUL 4 2009

...FUNNEL CLOUDS POSSIBLE...

THERE HAVE BEEN SOME REPORTS OF FUNNEL CLOUDS IN WAUSHARA COUNTY...
AND ALSO FURTHER EAST IN WISCONSIN THIS AFTERNOON. CONDITIONS ARE
FAVORABLE FOR FUNNELS TO OCCUR IN TAYLOR...CLARK...ADAMS...AND
JUNEAU COUNTIES AS WELL.

THE ATMOSPHERE WILL BECOME VERY UNSTABLE THIS AFTERNOON...
PARTICULARLY IN THE LAYER VERY NEAR THE SURFACE. SUCH AN ENVIRONMENT
IS CONDUCIVE TO THE FORMATION OF BRIEF FUNNEL CLOUDS UNDERNEATH
DEVELOPING SHOWERS AND THUNDERSTORMS.

FUNNEL CLOUDS OF THIS NATURE RARELY TOUCH THE GROUND. HOWEVER...IF
YOU NOTICE ONE APPROACHING GROUND...SEEK SAFE SHELTER INSIDE A
BUILDING. PLEASE REPORT ANY SIGHTINGS TO THE NATIONAL WEATHER
SERVICE.

MW

The radar

The La Crosse radar (KARX), 111 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Clark

When
July 4, 2:00 PM CST
Where
Clark County, 0.4 mi WSW of Chili
Reported by
Trained Spotter
Coordinates
44.627, -90.357

Funnel Cloud, Adams

When
July 4, 4:04 PM CST
Where
Adams County, 1.43 mi WSW of Big Flats
Reported by
Public
Coordinates
44.113, -89.827

Law enforcement officials relayed a public report of a funnel cloud just west of Big Flats.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177478, 177479.